Alert archive / North Dakota / Fire Weather Watches in 2021

Fire Weather Watch 9, NWS Bismarck, ND

May 5, 202123 counties in North Dakota

NWS Bismarck, ND issued this fire weather watch at May 5, 2021, 2:25 PM CDT for 23 counties in North Dakota. It took effect at May 6, 2021, 11:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 5, 2021, 2:25 PM CDT (19:25 UTC)
In effect from
May 6, 2021, 11:00 AM CDT
Expired
May 6, 2021, 3:07 AM CDT
In force
Issued by
NWS Bismarck, ND
All 23 counties

Bottineau County, ND, Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Sioux County, ND, Stutsman County, ND, Ward County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 65 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

629 
WWUS83 KBIS 051925
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
225 PM CDT Wed May 5 2021

...FIRE WEATHER WATCH THURSDAY FOR PORTIONS OF WESTERN AND ALL OF
CENTRAL NORTH DAKOTA...

.Critical fire weather conditions will be possible from late
Thursday morning through early Thursday evening across portions of
western North Dakota and all of central North Dakota. By the
afternoon hours expect a mostly sunny to partly cloudy sky with
highs in 60s and humidity values as low as 14 percent.
Additionally, northwest winds will become breezy with sustained
values up to 25 mph and gusts to 35 mph. Winds will be strongest
east and diminish towards the western edge of the watch. These
factors, combined with dry vegetation will likely lead to critical
fire weather conditions. Thus, a Fire Weather Watch has been 
issued.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-060730-
/O.NEW.KBIS.FW.A.0009.210506T1600Z-210507T0100Z/
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
225 PM CDT Wed May 5 2021 /125 PM MDT Wed May 5 2021/

...FIRE WEATHER WATCH IN EFFECT FROM LATE THURSDAY MORNING 
THROUGH EARLY THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY
FOR PORTIONS OF WESTERN AND ALL OF CENTRAL NORTH DAKOTA...

The National Weather Service in Bismarck has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Thursday morning through Thursday evening.

* WINDS...Northwest 15 to 25 mph with gusts up to 36 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* AFFECTED AREA...Portions of western and all of central North
  Dakota

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

ZH
2 follow-up statements
847 
WWUS83 KBIS 060326
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
1026 PM CDT Wed May 5 2021

...FIRE WEATHER WATCH THURSDAY FOR PORTIONS OF WESTERN AND ALL OF
CENTRAL NORTH DAKOTA...

.Critical fire weather conditions will be possible from late
Thursday morning through early Thursday evening across portions
of western North Dakota and all of central North Dakota. By the
afternoon hours expect a mostly sunny to partly cloudy sky with
highs in 60s and humidity values as low as 14 percent.
Additionally, northwest winds will become breezy with sustained
values up to 25 mph and gusts to 35 mph. Winds will be strongest
east and diminish towards the western edge of the watch. These
factors, combined with dry vegetation will likely lead to
critical fire weather conditions. Thus, a Fire Weather Watch has
been issued.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-061530-
/O.CON.KBIS.FW.A.0009.210506T1600Z-210507T0100Z/
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
1026 PM CDT Wed May 5 2021 /926 PM MDT Wed May 5 2021/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM LATE THURSDAY 
MORNING THROUGH EARLY THURSDAY EVENING FOR WIND AND LOW RELATIVE 
HUMIDITY FOR PORTIONS OF WESTERN AND ALL OF CENTRAL NORTH 
DAKOTA...

* WINDS...Northwest 15 to 25 mph with gusts up to 36 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* AFFECTED AREA...Portions of western and all of central North 
  Dakota

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

EDWARDS
121 
WWUS83 KBIS 060807
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
307 AM CDT Thu May 6 2021

...RED FLAG WARNING TODAY FOR MOST OF CENTRAL NORTH DAKOTA...

.Critical fire weather conditions are expected from late this 
morning through early this evening across most of central North 
Dakota. By the afternoon hours expect a mostly sunny to partly 
cloudy sky with highs in the 60s and humidity values as low as 15 
percent. Additionally, northwest winds will increase, with sustained
values up to 25 mph and gusts to 40 mph. Winds will be strongest 
east and diminish towards the western edge of the warning. These 
factors, combined with dry vegetation will lead to critical fire 
weather conditions.

NDZ019-020-034-042-045-060915-
/O.CAN.KBIS.FW.A.0009.210506T1600Z-210507T0100Z/
Mercer-Oliver-Morton-Grant-Sioux-
307 AM CDT Thu May 6 2021 /207 AM MDT Thu May 6 2021/

...FIRE WEATHER WATCH IS CANCELLED FOR PARTS OF WESTERN AND CENTRAL
NORTH DAKOTA...

The National Weather Service in Bismarck has cancelled the Fire
Weather Watch for counties west of the Missouri River. While
minimum relative humidity will be around 20 percent, winds will 
be under 20 mph.

$$

NDZ003>005-011>013-021>023-025-035>037-046>048-050-051-062015-
/O.UPG.KBIS.FW.A.0009.210506T1600Z-210507T0100Z/
/O.NEW.KBIS.FW.W.0015.210506T1600Z-210507T0100Z/
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-
McIntosh-Dickey-
307 AM CDT Thu May 6 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF 
CENTRAL NORTH DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 8 PM CDT this evening. The Fire
Weather Watch has been upgraded to a Red Flag Warning.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* AFFECTED AREA...Most of central North Dakota

* IMPACTS...Any fires that ignite will spread rapidly and become
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$

MJ

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this fire weather watch went out at May 5, 12:42 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 5, 12:42 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1242 PM CDT Wed May 5 2021

.UPDATE...
Issued at 1233 PM CDT Wed May 5 2021

Most of the precipitation has moved out of the area, but a few
sprinkles will remain possible over McIntosh and Dickey counties
across the far southeastern portion of the forecast area for the
next hour or so. Later this afternoon we are still expecting at
least isolated showers to develop across portions of the east.
Steep low level lapse rates will be present, which will mean some
weak instability. Thus while confidence is low, a couple of
lightning strikes are not out of the question wherever this
convection does develop. Will not add thunder in the forecast for
the moment due to the low confidence factor.

UPDATE Issued at 938 AM CDT Wed May 5 2021

No major changes needed for this update. Rain showers continue to
diminish across portions of the south central and James River
valley. Webcams did show a brief transition to snow with some
light accumulations on grassy surfaces, but precipitation has
changed back into light rain with current temperatures here up to
the upper 30s and lower 40s.

UPDATE Issued at 632 AM CDT Wed May 5 2021

The good news is that rain has become more steady over the past
few hours, especially in the northern James River Valley, where
our media partner reported 0.26" in Harvey. The Bismarck ASOS only
had 0.06" as of 1130 UTC, but there's still a small area of
moderate radar echoes moving through at the moment, so we might
pick up a little bit more in the Bismarck/Mandan area before rain
ends. Freshened up PoPs in line with latest radar trends.

Did add in patchy fog in the northwest this morning, with Tioga
reporting reduced visibilities, but it seems to be quite localized
to that area. Some scattered mid-level clouds are moving in from
southern Saskatchewan that guidance wasn't picking up on, so
updated sky cover as well.

&&

.SHORT TERM...(Today and tonight)
Issued at 333 AM CDT Wed May 5 2021

Scattered rain showers in central and eastern portions of the
forecast area highlights the short term forecast.

This morning, broad troughing extended across the CONUS, with a
closed low placed over northern Manitoba and Ontario. A surface
low was located over southwest North Dakota and northwest South
Dakota, with an area of precipitation extending northeast of the
low into central North Dakota. There doesn't seem to be too much
rain making it to the surface, with only intermittent periods of
rain here at the office in Bismarck even as stronger radar echoes
moved overhead. Carrington did start reporting rain around 8 UTC,
so Wells and Foster Counties should be seeing some rain make it to
the surface under an area of higher reflectivity. There could be
some snow mixed in with the rain in the James River Valley this
morning, but surface temperatures are still in the upper 30s to
lower 40s, and the air mass has been saturating by bringing up dew
points which should prevent significant cooling.

As the surface low moves off to our southeast through the day today,
cloud cover and precipitation chances will diminish from west to
east, with highs in the lower 50s in the southern James River Valley
to around 60 in the northwest. There is a slight chance for an
isolated shower or two this afternoon in the north central through
the James River Valley with a quick impulse moving through cyclonic
flow aloft. Dry air returns to the area, with minimum relative
humidity values dropping into the mid to upper teens in the
northwest. However, winds are expected to be light enough to limit
fire weather concerns. Should be a quiet night tonight, with mostly
clear skies and light winds, so opted to drop lows a bit from the
NBM due to radiational cooling expected. This put lows in the mid to
upper 20s in parts of the north, as well as our typical cold spot in
the Glen Ullin to Beulah/Hazen area.

.LONG TERM...(Thursday through Tuesday)
Issued at 333 AM CDT Wed May 5 2021

Cooler temperatures and chances for rain over the weekend highlights
the extended forecast.

As upper ridging builds to our west on Thursday, it will likely be
the nicest day of the extended period, with widespread highs in the
60s and mostly sunny skies. Northwest winds will be breezy from the
Turtle Mountains through the James River Valley, where relative
humidity will drop into the 23 to 28 percent range, leading to near
critical fire weather conditions in this area. Relative humidity
values will be lower in the rest of western and central North
Dakota, anywhere from 18 to 24 percent, but winds quickly
decrease to the west to only be around 10 to 15 mph.

On Friday, ridging will slide further east and be placed over
eastern Montana, but will flatten some in response to a deepening
upper low developing across the Pacific NW. Friday will still have
seasonable temperatures, with highs in the mid 60s west to upper
50s east. Cloud cover will be increasing throughout the day, and
breezy southeast winds could lead to near critical fire weather
conditions in the northwest, where there will be the best overlap
of winds and low relative humidity.

The main highlight for the weekend will be precipitation chances
across the forecast area. A surface low is expected to develop in
northern Wyoming late in the day on Friday, with precipitation
spreading around the center of the low into Montana and South
Dakota. The question will be where the low ends up tracking, and
how far precipitation on the northeast side of the low makes it
into North Dakota. Current guidance favors the low becoming
stacked somewhere over Montana, with a band of frontogenetical
forcing extending out to the east, oriented northwest to
southeast. Latest National Blend PoPs have the best chances for
rain placed over southwest North Dakota, with chances decreasing
to the north and east. What's encouraging is that we see
consistence in guidance, especially in cluster analysis, in
regards to the overall pattern and orientation of precipitation
chances, but with a sharp cutoff in where the precipitation field
ends. The question then is where does the main area of
precipitation fall, and where is the cutoff. GEFS plumes are
beginning to narrow and show lower QPF amounts at Minot and
Jamestown, which fits with higher chances in our southwest that
decrease quickly to the north and east. However, ensemble means
still seem to be a bit unrepresentative, with the Dickinson 00Z
GEFS mean at 0.78" of liquid, but the member spread is from 0.00"
to 2.27" (with the operational GFS as that highest member). Long
story short, there is good potential for rainfall in southwest
North Dakota on Saturday, but there is also potential for the main
band of precipitation to shift south, and with such a tight
gradient in QPF amounts, we could end up seeing not much at all.

Along with rain chances, Saturday will bring much cooler
temperatures, with highs ranging from the mid 40s to the mid 50s.
Chances for precipitation continue Saturday night and into Sunday,
tapering off in the afternoon in the southwest. A slow but steady
warming trend begins on Sunday, with highs in the widespread 50s, as
highs should return to the widespread 60s by midweek. There are a
few light chances for precipitation for the work week, but nothing
consistent between guidance at the moment.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1233 PM CDT Wed May 5 2021

Lower ceilings across the south continue to scatter out and lift.
Over the next hour or so, all sites should improve to VFR
categories and stay that way through the forecast period. Expect
only a slight chance of showers east this afternoon, but they will
be hit and miss. While one of these showers may find their way
over KJMS before day is done, confidence is low. Thus, left the
mention out of the forecast for now. Breezy northwest winds will
begin to develop across portions of the central and east by mid to
late morning on Thursday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ZH
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...ZH
Hazardous weather outlook, May 5, 12:45 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1245 PM CDT Wed May 5 2021

NDZ001-002-009-010-017>020-031>034-040>045-061745-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
1245 PM CDT Wed May 5 2021 /1145 AM MDT Wed May 5 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-021>023-025-035>037-046>048-050-051-061745-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-
McIntosh-Dickey-
1245 PM CDT Wed May 5 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Near critical fire weather conditions are possible across much of
central and eastern North Dakota on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ZH

Nearby

Fire Weather Watches in North Dakota, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.